Alert archive / Alabama / Wind Advisories in 2022
Wind Advisory 1, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Jan 1, 2022, 2:30 AM CST for 39 counties in Alabama. It took effect at Jan 1, 2022, 10:00 AM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2022, 2:30 AM CST (08:30 UTC)
- In effect from
- Jan 1, 2022, 10:00 AM CST
- Expired
- Jan 2, 2022, 4:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.8
The text
As transmitted.
061 WWUS74 KBMX 010830 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 230 AM CST Sat Jan 1 2022 ALZ011>015-017>037-039>044-011800- /O.NEW.KBMX.WI.Y.0001.220101T1600Z-220102T0600Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, and Montgomery 230 AM CST Sat Jan 1 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT CST TONIGHT... * WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph expected. * WHERE...Portions of central Alabama. * WHEN...From 10 AM this morning to midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
367 WWUS74 KBMX 011741 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1141 AM CST Sat Jan 1 2022 ALZ038-045>050-020145- /O.EXA.KBMX.WI.Y.0001.000000T0000Z-220102T0600Z/ Chambers-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Valley, Lanett, Lafayette, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1141 AM CST Sat Jan 1 2022 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...South winds 10 to 15 mph with gusts up to 40 mph. * WHERE...Chambers, Macon, Bullock, Lee, Russell, Pike and Barbour Counties. * WHEN...From 10 AM this morning to midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ011>015-017>037-039>044-020145- /O.CON.KBMX.WI.Y.0001.000000T0000Z-220102T0600Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, and Montgomery 1141 AM CST Sat Jan 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph expected. * WHERE...Portions of central Alabama. * WHEN...From 10 AM this morning to midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
898 WWUS74 KBMX 020131 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 731 PM CST Sat Jan 1 2022 ALZ011>015-017>050-020600- /O.CON.KBMX.WI.Y.0001.000000T0000Z-220102T0600Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 731 PM CST Sat Jan 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...South winds 15 to 20 mph with gusts up to 35 mph. * WHERE...All of central Alabama. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
530 WWUS74 KBMX 020439 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1039 PM CST Sat Jan 1 2022 ALZ017>050-021000- /O.EXT.KBMX.WI.Y.0001.000000T0000Z-220102T1000Z/ Blount-Etowah-Calhoun-Cherokee-Cleburne-Pickens-Tuscaloosa- Jefferson-Shelby-St. Clair-Talladega-Clay-Randolph-Sumter-Greene- Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas- Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike- Barbour- Including the cities of Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1039 PM CST Sat Jan 1 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM CST SUNDAY... * WHAT...South winds 15 to 20 mph with gusts up to 35 mph. * WHERE...Along and south of Tuscaloosa, to Birmingham, to Gadsden line. * WHEN...Until 4 AM CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ011>015-020600- /O.CON.KBMX.WI.Y.0001.000000T0000Z-220102T0600Z/ Marion-Lamar-Fayette-Winston-Walker- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, and Jasper 1039 PM CST Sat Jan 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...South winds 15 to 20 mph with gusts up to 35 mph. * WHERE...Portions of northwest central Alabama. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Dec 31, 11:04 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Dec 31, 11:04 PM CST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1104 PM CST Fri Dec 31 2021 .UPDATE... For 06Z Aviation. && .SHORT TERM... /Updated at 1001 PM CST Fri Dec 31 2021/ The showers dissipated quickly after sunset with the BHM upper air sounding showing a decent inversion around 800mb. Southerly low level flow has increased this evening with many sites across Central Alabama reporting winds speeds of 5-10 mph. The low level warm air advection has kept temperatures from falling much with many areas still in the lower 70s at 10 pm. Low clouds or stratus has been advecting northward from the Gulf Coast and expect clouds to fill in everywhere between midnight and 3 AM. Models are also showing some scattered light showers developing after midnight for areas along and east of I-65. The capping inversion and unfavorable mid level lapse rates during the day Saturday will hinder thunderstorm development, with the better chances of storms across the northwest counties later in the afternoon as the cap erodes and mid lapse rates increase. 58/rose Previous short-term discussion: /Updated at 1150 AM CST Fri Dec 31 2021/ Fog has pretty much mixed out, with ragged stratus now the predominant condition. Had to raise high temps several degrees in the south due to warm advection and peaks of sun getting through. Highest POPs through the afternoon will remain in the north half. Outside chance of thunderstorms, but given the cloud depth and coverage of showers, I think that any storms that form would be an isolated exception rather than the rule. Winds start to pick up tonight ahead of the next inbound system, and models now suggest more of a continued stratus regime rather than the fog we got last night. /61/ .LONG TERM... /Updated at 0224 PM CST Fri Dec 31 2021/ No big changes from previous long-term forecast. Strong/severe storms, followed by much colder air mass, followed by return to dry and seasonably cold weather. /61/ Previous long-term discussion: /Updated at 400 AM CST Fri Dec 31 2021/ Saturday night and Sunday. Strong to severe thunderstorms are expected to enter Central Alabama Saturday evening, generally along and ahead of a progged pre-frontal surface trough positioning from near the ArkLaTex northeastward into the TN Valley. This will likely contain a mixed/messy variety of thunderstorm modes, which includes a conditional risk for discrete supercells ahead of the subsequent linear band of convection. Discrete cellular convection continues to be suggested by the ECMWF (which verified quite well with convective placement with our last severe event), as well as some initial runs of the HRRR and HRW FV3. Pressure falls associated with the pre-frontal surface trough should keep surface winds backed to a south-southwesterly direction during this time. These winds will coincide with a 50-60 kt southwesterly low-level jet, and from there, gain further momentum with height, though not changing direction much. Thus, deep-layer flow still seems to remain mostly parallel surface features; this has always been a source of uncertainty for anticipated severe risks, but a more supportive factor for locally heavy rainfall. Nonetheless, my overall expectation is for 0-1 km wind profiles to support 200-300 m2/s2 SRH along with the expected 60+ kts eff. bulk shear. These kinematic fields support all modes of severe weather given any robust thunderstorm updrafts, either discrete or line-embedded supercells. Expected thermodynamics include 500-1,000 J/kg MLCAPE, particularly after sunset when guidance suggests height falls occur overtop the unusually warm, moist warm sector. Height falls/cooling aloft will help improve mid-level lapse rates, which most guidance suggests for the majority of the afternoon are not that good. This seems to be the main reason more muted instability values appear in guidance despite what could be another record-breaking warm afternoon Saturday. For now it appears the best chance for severe convective weather will be along and north of I-20 from Saturday afternoon through the early morning hours on Sunday. By later in that period, pressure falls begin to subside with the northeastward departure of the surface low. This will allow veering of 0-3 km flow to occur which will reduce overall severe weather threats, especially the tornado threat. This should occur as the convective line nears the I-85 corridor. All severe weather should continue to diminish from there as 850 mb flow becomes westerly behind the exiting low-level jet and the surging polar air mass infiltrates Central Alabama from the northwest. By then any lingering thunderstorms should have exited the area anyway. Guidance continues to suggest a lagging vort max swinging through the Deep South at the base of the parent positively tilted upper- level trough. This has continued to leave the door open for PoPs throughout Sunday as residual moisture below 700 mb interacts with lift aloft (PVA). By late Sunday afternoon/evening, most lingering moisture should now reside below 850 mb. Throughout this period lies an overlap of critical thickness values supportive of a glancing transition to light snow/flurries across the northern part of the forecast area. This is also suggested in various forecast soundings. Despite this, no accumulation is expected; QPF is zero. Sunday night will be a huge transition in temperatures considering the extended period of unusual December warmth. Monday through Thursday. Cool/dry/stable air will be in place across the region due to a broad footprint of high pressure Through at least Tuesday morning. By then flow aloft should become more zonal and the surface high should slide toward the Mid Atlantic. This will help air mass modification to occur as low-level flow becomes more southerly with time. By mid week, a low pressure system is progged to advance across the Upper Midwest and Great Lakes. A trailing front and subsequent disturbance aloft will bring our next rain chance in the Wed/Thu time frame. 40/Sizemore && .AVIATION... 06Z TAF Discussion. A warm and moist low level flow will allow for widespread stratus to develop overnight. Low clouds that formed along the Gulf Coast earlier this evening have advected northward to the I-20 corridor, with bases 1500-2000 ft agl. Due to the increasing low level wind speeds, the cigs will not likely lower much overnight, but some areas across east alabama may fall to near 1000 feet agl. Sct showers will likely develop arnd 09z for areas along and east of I-65 and continue thru the morning hours. Fog is not expected to be an issue overnight due to higher boundary layer winds and cloud cover. Cigs will likely rise above 3000 ft agl between 18z and 21z at most sites. Tstms will increase in coverage across nw Alabama in the late afternoon, but will not impact TAF sites until after 00z Sunday. Sfc winds will increase in speed after 14z and reach 12-15 kts sustained with gusts to 25 kts by 18z. 58/rose Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until further notice. 02 && .FIRE WEATHER... Unsettled weather will continue across the area with additional round(s) of showers and thunderstorms through Sunday. This period of unseasonably warm and moist conditions will feature surface winds from the south and southwest. Thus, RH values will stay well above minimum thresholds along with periods of wetting rains through Sunday. A strong cold front is expected to sweep through the area Sunday. This will be followed by much colder, drier air which will linger into at least early next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 64 77 58 61 25 / 30 50 100 70 20 Anniston 68 79 62 64 29 / 40 40 100 70 20 Birmingham 68 78 61 61 29 / 30 40 100 60 10 Tuscaloosa 72 79 59 60 28 / 20 50 100 60 10 Calera 69 79 63 63 30 / 30 40 100 60 10 Auburn 67 78 65 66 33 / 40 40 90 80 20 Montgomery 70 82 67 68 32 / 30 30 90 70 10 Troy 72 82 67 69 32 / 30 30 90 80 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Dec 31, 12:13 PM CST, 14 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1213 PM CST Fri Dec 31 2021 ALZ011>015-017>050-012115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1213 PM CST Fri Dec 31 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible across Central Alabama Saturday afternoon into Sunday morning. Threats include damaging wind gusts, hail, and a few tornadoes. In addition to severe weather, locally heavy rainfall could occur which may lead to flash flooding of low lying or poor drainage areas. Non thunderstorm wind gusts up to 35 mph are also possible on Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be Saturday afternoon into Sunday morning.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 1:53 PM CST | Special Weather Statement | BMX | Bibb | 37 min |
| Jan 1, 2:28 PM CST | Special Weather Statement | BMX | Chilton | 32 min |
| Jan 1, 4:19 PM CST | Special Weather Statement | BMX | Pickens | 26 min |
| Jan 1, 5:49 PM CST | Special Weather Statement | BMX | Marion | 26 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.